Wisconsin, 2012

Hail and Damaging Winds in Wisconsin, July 17, 2012

July 17, 2012 · NWS GRB · 8 events in 2 counties and zones

Thunderstorms developed as unstable air combined with a south-moving cold front and an upper level disturbance. Some of the storms became severe during the afternoon as they passed through east-central Wisconsin.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

Thunderstorms developed as unstable air combined with a south-moving cold front and an upper level disturbance. Some of the storms became severe during the afternoon as they passed through east-central Wisconsin. The strongest storms produced wind gusts to 70 mph that downed trees across Appleton (Outagamie Co.), dropped ping pong ball size hail south of Darboy (Calumet Co.), and dumped heavy rain on Calumet County, causing water to flow across roads in a few locations with poor drainage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at Jul 17, 11:28 AM CST, 2 hours 57 minutes earlier.

Area forecast discussion, Jul 17, 11:28 AM CST, 2 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
1228 PM CDT TUE JUL 17 2012

UPDATED AVIATION PORTION FOR 18Z TAF ISSUANCE

.SHORT TERM...TODAY/TONIGHT/WEDNESDAY. AT 08Z...A SURFACE COLD
FRONT CONTINUED TO SLOWLY SAG SOUTHWARD OVER NORTHERN
WISCONSIN...OR FROM ARND ESC TO RPD TO MSP TO THE DAKOTAS.
CONVECTION EARLY THIS MORNING WAS CONFINED TO A SURFACE LOW OVER
THE DAKOTAS AND ANOTHER SURFACE WAVE DEPARTING EASTERN UPPER
MICHIGAN. MODEL PROGS IN GENERAL HAVE ATTEMPTED TO DEVELOP
CONVECTION ALONG THIS FRONT STARTING THIS MORNING AND CONTINUING
INTO TONIGHT. THE GFS PROGS PCPN TO ALREADY BREAKING OUT ALONG
THE FRONT OVER NORTHERN WISCONSIN EARLY THIS MORNING. AT
08Z...WEAK RETURNS WERE NOTED OVER NORTH CENTRAL AND FAR NORTHEAST
WISCONSIN. THE NAM AND 12Z ECMWF EVENTUALLY DEVELOPED CONVECTION
ALONG THIS FRONT TODAY AND CONTINUING INTO TONIGHT. THE 00Z ECMWF
HAS BACKED OFF DEVELOPMENT OF CONVECTION THIS MORNING BUT
INCREASES COVERAGE FOR TONIGHT. MID LEVEL CAPPING DOES DIMINISH
SOME TODAY SO WILL HANG ONTO THE GOING CHC POPS BUT WOULD
ANTICIPATE THE CONVECTION WOULD EVENTUALLY BE ISOLATE TO SCATTERED
IN COVERAGE.

MODELS RUNS IN GOOD AGREEMENT WITH DROPPING THE SURFACE FRONT
SOUTH OF THE STATE TONIGHT...WITH A SURFACE HIGH PRESSURE SYSTEM
SETTLING OVER THE NORTHEAST HALF OF THE STATE. BUT THE 850 FRONT
LAGS BEHIND AND NORTH OF THE SURFACE FRONT AND SOME MODEL
CONSENSUS WITH THIS FRONT STALLING OVER SOUTHERN WISCONSIN TONIGHT
INTO WEDNESDAY. THIS 850 FRONT IS LIKELY THE MAIN REASON THE
LATEST MODEL RUNS ARE GETTING AGGRESSIVE WITH THE CONVECTION
DEVELOPMENT LATER TODAY INTO TONIGHT AS THE UPPER JET DYNAMICS
DEPART TO THE NORTHEAST LATE TONIGHT. DUE TO DRY CONDITIONS WILL
KEEP THE POPS IN THE CHC CATEGORY TONIGHT. BEST INSTABILITY
EVENTUALLY SHIFTS SOUTH LATE TONIGHT INTO WEDNESDAY...SO WILL
REMOVE MOST POPS FOR WEDNESDAY WITH THE EXCEPTION OF MORNING
CONVECTION FAR SOUTH AND SOUTHWEST AREAS.

AS FAR AS SEVERE POTENTIAL...THE AIR MASS IS UNSTABLE ALONG AND
AHEAD OF THE SURFACE FRONT...BUT STRONGER MID LEVEL WESTERLY WINDS
CONFINED TO NORTHERN WISCONSIN AND NORTH OF THE FRONT...SO
ANTICIPATE ISOLD SEVERE AT THE MOST FOR NOW.

WILL LET THE REMAINING HEAT ADVISORY AREA RUN ITS COURSE TODAY.
MAY HAVE TO WATCH FOR POSSIBLE EXPANDING THE HEADLINE TODAY FOR
OUTAGAMIE...CALUMET AND MANITOWOC IF THE PRECEDING PNEUMONIA TYPE
FRONT DOWN THE BAY AND LAKE IS DELAYED.

.LONG TERM...WEDNESDAY NIGHT THROUGH MONDAY.
TEMPERATURES WILL BE CLOSER TO NORMAL FROM THE PAST FEW DAYS ON
THURSDAY. 500MB HEIGHTS RISE AGAIN FOR FRIDAY INTO NEXT WEEKEND.
TEMPERATURES WILL PROBABLY END UP WELL INTO THE 90S BY SUNDAY.

UPPER TROUGH WILL SWING ACROSS THE AREA WEDNESDAY NIGHT INTO THURSDAY
MORNING. WITH 500MB HEIGHTS ABOVE NORMAL IN THIS PORTION OF THE
COUNTRY...CONCERNED THAT THE MODELS ARE OVER DOING PRECIPITATION
WEDNESDAY NIGHT INTO THURSDAY MORNING. WILL CONTINUE THE SMALL
CHANCE FOR SHOWERS AND STORMS.

500MB HEIGHTS WILL RISE AND 850/925MB TEMPERATURES WILL WARM
ON FRIDAY AND CONTINUE TO WARM THROUGHOUT THE WEEKEND. HIGHS
WILL BE IN THE 80S ON FRIDAY...80S TO AROUND 90 SATURDAY
AND IN THE UPPER 80S TO MIDDLE 90S ON SUNDAY. NO CHANGES MADE
TO THE MONDAY PORTION OF THE FORECAST.
&&

.AVIATION...MVFR CIGS WILL CONTINUE TO SPREAD SOUTHWARD OVER
NORTHERN WISCONSIN AS A COLD FRONT DROPS SOUTH OVER THE STATE.  THE
LATEST TRENDS SUPPORT THESE MVFR CIGS MOVING INTO CENTRAL WISCONSIN
THOUGH THINK DOWNSLOPING WILL KEEP THESE CIGS VFR OVER THE FOX
VALLEY.  COVERAGE OF SHOWERS AND STORMS ARE TRENDING HIGHER ACROSS
THE ENTIRE AREA THIS AFTERNOON INTO THIS EVENING AS THIS COLD FRONT
MOVES SOUTH.  HAVE ADDED TEMPO GROUPS TO ACCOUNT FOR THIS.  DRIER
AIR OVER LAKE SUPERIOR WILL MOVE SOUTH BEHIND THE FRONT TONIGHT AND
WILL HELP SKIES CLEAR OVER NORTHERN AND NORTHEAST WISCONSIN.  SOME
POTENTIAL FOR SHOWERS...STORMS AND MVFR CIGS REMAINING OVER CENTRAL
AND EVEN EAST-CENTRAL WISCONSIN AS MOISTURE LINGERS BEHIND THE
FRONT.  CLEARING SKIES SHOULD OCCUR EVERYWHERE LATE TONIGHT INTO
WEDNESDAY MORNING.

MPC
&&

.MARINE...ANTICIPATE A MARINE WIND SHIFT FROM SOUTHWEST TO
NORTHEAST TODAY AS A COOL FRONT DROPS OVER THE LAKE AND BAY. THE
WINDS MAY TURN GUSTY BRIEFLY DURING PASSAGE.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR WIZ037-045-048.

&&
Hazardous weather outlook, Jul 17, 1:42 PM CST, 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
242 PM CDT TUE JUL 17 2012

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-181945-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-LINCOLN-LANGLADE-
MENOMINEE-NORTHERN OCONTO-DOOR-MARATHON-SHAWANO-WOOD-PORTAGE-
WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-CALUMET-
MANITOWOC-SOUTHERN MARINETTE-SOUTHERN OCONTO-
242 PM CDT TUE JUL 17 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST
WISCONSIN.

.DAY ONE...TONIGHT

VERY HOT TEMPERATURES WILL LINGER THIS AFTERNOON MAINLY FOR AREAS
FROM WISCONSIN RAPIDS TO OSHKOSH...INCLUDING WAUPACA AND WAUTOMA...WHERE
HEAT INDEX READINGS ARE EXPECTED TO REACH THE DANGER CATEGORY.

THERE IS A CHANCE FOR THUNDERSTORMS THIS AFTERNOON INTO TONIGHT
AS A COLD FRONT DROPS SOUTH OVER THE STATE. DUE TO AN UNSTABLE AIR
MASS AHEAD OF THE FRONT...THERE IS A SLIGHT CHANCE OF SEVERE
WEATHER GENERALLY SOUTH OF ROUTE 29. THE MAIN THREATS WILL BE
DAMAGING WINDS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY

THERE IS A CHANCE OF THUNDERSTORMS WEDNESDAY NIGHT INTO THURSDAY...
PRIMARILY OVER CENTRAL AND EAST-CENTRAL WISCONSIN. NONE OF THESE
STORMS ARE EXPECTED TO BECOME SEVERE.

THERE ARE CHANCES FOR ADDITIONAL THUNDERSTORMS LATE THIS WEEKEND
INTO EARLY NEXT WEEK. IT IS TOO EARLY TO DETERMINE IF ANY OF THESE
STORMS MAY BECOME SEVERE.

.SPOTTER INFORMATION STATEMENT...

FORMAL SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT. HOWEVER...
SPOTTERS ARE REQUESTED TO FORWARD ANY REPORTS OF GUSTY
THUNDERSTORM WINDS AND LARGE HAIL TO THE NATIONAL WEATHER SERVICE
IN GREEN BAY.

LMZ521-522-541>543-181945-
THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK
ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN-
242 PM CDT TUE JUL 17 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST LAKE
MICHIGAN AND THE WATERS OF GREEN BAY.

.DAY ONE...TONIGHT

THERE IS A CHANCE FOR THUNDERSTORMS THIS AFTERNOON INTO
TONIGHT...MAINLY SOUTH OF STURGEON BAY...AS A COLD FRONT DROPS SOUTH
OVER THE STATE. DUE TO AN UNSTABLE AIR MASS AHEAD OF THE FRONT...A
FEW STORMS COULD PRODUCE HAIL AND ISOLATED DAMAGING WIND GUSTS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY

THERE IS A CHANCE OF THUNDERSTORMS WEDNESDAY NIGHT INTO THURSDAY.
HOWEVER...NONE OF THESE STORMS ARE EXPECTED TO BECOME SEVERE.

THERE ARE CHANCES FOR ADDITIONAL THUNDERSTORMS LATE THIS WEEKEND
INTO EARLY NEXT WEEK. IT IS TOO EARLY TO DETERMINE IF ANY OF THESE
STORMS MAY BECOME SEVERE.

MPC/AK

In the hours before

Special weather statement, Jul 17, 1:39 PM CST, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
239 PM CDT TUE JUL 17 2012

WIZ031-038-039-074-172030-
BROWN-OUTAGAMIE-SHAWANO-SOUTHERN OCONTO COUNTY-
239 PM CDT TUE JUL 17 2012

...STRONG STORM MOVING OVER EASTERN SHAWANO COUNTY...

AT 236 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 27 MILES NORTHWEST OF GREEN BAY...MOVING
SOUTHEAST AT 25 MPH.

NICKEL SIZE HAIL...WINDS 30 TO 40 MPH...BRIEF HEAVY DOWNPOURS...ARE
POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
  LANDSTAD...           ZACHOW...             NAVARINO...
  FRAZER CORNERS...     HOFA PARK...          BRIARTON...
  ANGELICA...           LANEY...              ROSE LAWN...
  PULASKI...            PITTSFIELD...         SOUTH CHASE...
  KUNESH...             FLINTVILLE...         ANSTON...

GUSTY WINDS MAY CAUSE LIGHT WEIGHT OBJECTS TO BE BLOWN OVER. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

MPC
Special weather statement, Jul 17, 2:20 PM CST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
320 PM CDT TUE JUL 17 2012

WIZ031-038>040-050-074-172115-
BROWN-KEWAUNEE-MANITOWOC-OUTAGAMIE-SHAWANO-SOUTHERN OCONTO COUNTY-
320 PM CDT TUE JUL 17 2012

...TORRENTIAL DOWNPOURS AND HAIL EXPECTED IN GREEN BAY...

AT 318 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 10 MILES WEST OF GREEN BAY...MOVING SOUTHEAST AT
30 MPH.

TORRENTIAL DOWNPOURS...ONE HALF INCH DIAMETER HAIL...WINDS 30 TO 40
MPH AND FREQUENT CLOUD TO GROUND LIGHTNING ARE LIKELY WITH THIS
STORM. STREET FLOODING IS LIKELY IN GREEN BAY...SO MOTORISTS SHOULD
USE CAUTION.

* THE THUNDERSTORM WILL BE NEAR...
  GREEN BAY BY 330 PM CDT...
  DENMARK BY 400 PM CDT...

GUSTY WINDS MAY CAUSE LIGHT WEIGHT OBJECTS TO BE BLOWN OVER. STAY
AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A
STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

KIECKBUSCH

The radar

The Green Bay radar (KGRB), 37 km away, was scanning. The volume nearest the first event began at 20:23 UTC.

Open the radar archive at this moment

Event by event

5 hail, 2 thunderstorm wind, 1 heavy rain. Local standard time, as filed.

Heavy Rain, Calumet

When
July 17, 2:25 PM CST to 3:34 PM CST
Where
Calumet County, Darboy
Reported by
Trained Spotter
Coordinates
44.230, -88.380

A storm spotter reported 2.30 inches of rain in one hour in Darboy.

Thunderstorm Wind, Outagamie

When
July 17, 2:37 PM CST to 2:40 PM CST
Where
Outagamie County, 0.69 mi S of Appleton to 0.77 mi W of Little Chute
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
44.260, -88.400

Thunderstorms winds downed trees and power lines across Appleton east to Kaukauna. The time of this event was estimated based on radar data.

Hail, Calumet

When
July 17, 2:45 PM CST
Where
Calumet County, Darboy
Measured
1 in hail
Reported by
Public
Coordinates
44.230, -88.380

Quarter size hail fell in Darboy.

Thunderstorm Wind, Calumet

When
July 17, 2:45 PM CST
Where
Calumet County, 0.99 mi W of Darboy
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
44.230, -88.400

Thunderstorms produced an estimated wind gust of 70 mph around Darboy and the southeast side of Appleton.

Hail, Calumet

When
July 17, 2:50 PM CST
Where
Calumet County, 0.85 mi NE of Darboy
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
44.240, -88.370

Nickel size hail fell southeast of Appleton, near Darboy.

Hail, Calumet

When
July 17, 2:51 PM CST to 2:58 PM CST
Where
Calumet County, 2.79 mi WNW of High Cliff Jct
Measured
1.5 in hail
Reported by
Public
Coordinates
44.213, -88.323

Walnut size hail fell at the intersection of U.S. Highway 10 and CTH N. The hail fell for 5 to 10 minutes.

Hail, Calumet

When
July 17, 2:56 PM CST
Where
Calumet County, Darboy
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
44.230, -88.380

Nickel size hail fell in Darboy.

Hail, Calumet

When
July 17, 2:56 PM CST
Where
Calumet County, 0.99 mi W of Darboy
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
44.230, -88.400

Penny size hail fell near Darboy.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2012Every state in 2012This day in weather historyWarnings in Wisconsin, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 404227, 402118, 402093, 402127, 402094, 402110, 402097, 402104.